Alert archive / California / Wind Advisories in 2023
Wind Advisory 21, NWS Hanford, CA
NWS Hanford, CA issued this wind advisory at Mar 23, 2023, 12:20 AM PDT for Kern County, California. It took effect at Mar 23, 2023, 5:00 PM PDT. It was in force for 36 hr.
The area
The counties it named.
The facts
- Issued
- Mar 23, 2023, 12:20 AM PDT (07:20 UTC)
- In effect from
- Mar 23, 2023, 5:00 PM PDT
- Expired
- Mar 25, 2023, 5:00 AM PDT
- In force
- 36 hr
- Issued by
- NWS Hanford, CA
County Kern County, CA
The radar
The Edwards AFB radar (KEYX), 110 km from the middle of the area, began a volume at 07:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 00:00Z, 7.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 520 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
547 WWUS76 KHNX 230720 NPWHNX URGENT - WEATHER MESSAGE National Weather Service Hanford CA 1220 AM PDT Thu Mar 23 2023 CAZ338-231600- /O.NEW.KHNX.WI.Y.0021.230324T0000Z-230324T1500Z/ Mojave Desert Slopes- Including the city of Mojave 1220 AM PDT Thu Mar 23 2023 ...A WIND ADVISORY IS IN EFFECT FROM 5 PM PDT THIS AFTERNOON UNTIL 8 AM PDT FRIDAY MORNING... * WHAT...Sustained west to northwest winds 20 to 30 mph, with gusts near 50 mph expected. * WHERE...Mojave Desert Slopes. * WHEN...From 5 PM this afternoon until 8 AM Friday morning. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs may be blown down. Travel will be difficult, particularly for high profile vehicles. * ADDITIONAL DETAILS...Highways affected include, but are not limited to Highway 178 below Walker Pass, including the town of Inyokern and Highway 58 below Tehachapi Pass, including the town of Mojave. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ BS
6 follow-up statements
550 WWUS76 KHNX 231613 NPWHNX URGENT - WEATHER MESSAGE National Weather Service Hanford CA 913 AM PDT Thu Mar 23 2023 CAZ338-240400- /O.CON.KHNX.WI.Y.0021.230324T0000Z-230324T1500Z/ Mojave Desert Slopes- Including the city of Mojave 913 AM PDT Thu Mar 23 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 AM PDT FRIDAY... * WHAT...Sustained west to northwest winds 20 to 30 mph, with gusts near 50 mph expected. * WHERE...Mojave Desert Slopes. * WHEN...From 5 PM this afternoon until 8 AM Friday morning. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs may be blown down. Travel will be difficult, particularly for high profile vehicles. * ADDITIONAL DETAILS...Highways affected include, but are not limited to Highway 178 below Walker Pass, including the town of Inyokern and Highway 58 below Tehachapi Pass, including the town of Mojave. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
251 WWUS76 KHNX 240351 NPWHNX URGENT - WEATHER MESSAGE National Weather Service Hanford CA 851 PM PDT Thu Mar 23 2023 CAZ338-241200- /O.CON.KHNX.WI.Y.0021.000000T0000Z-230324T1500Z/ Mojave Desert Slopes- Including the city of Mojave 851 PM PDT Thu Mar 23 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT FRIDAY... * WHAT...Sustained west to northwest winds 20 to 30 mph, with gusts near 50 mph expected. * WHERE...Mojave Desert Slopes. * WHEN...From 5 PM this afternoon until 8 AM Friday morning. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs may be blown down. Travel will be difficult, particularly for high profile vehicles. * ADDITIONAL DETAILS...Highways affected include, but are not limited to Highway 178 below Walker Pass, including the town of Inyokern and Highway 58 below Tehachapi Pass, including the town of Mojave. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Molina
816 WWUS76 KHNX 241153 NPWHNX URGENT - WEATHER MESSAGE National Weather Service Hanford CA 453 AM PDT Fri Mar 24 2023 CAZ338-242000- /O.EXT.KHNX.WI.Y.0021.000000T0000Z-230325T1200Z/ Mojave Desert Slopes- Including the city of Mojave 453 AM PDT Fri Mar 24 2023 ...WIND ADVISORY NOW IN EFFECT UNTIL 5 AM PDT SATURDAY... * WHAT...Sustained west to northwest winds 20 to 30 mph, with gusts near 55 mph expected. * WHERE...Mojave Desert Slopes. * WHEN...Until 5 AM PDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs may be blown down. Travel will be difficult, particularly for high profile vehicles. * ADDITIONAL DETAILS...Highways affected include, but are not limited to Highway 178 below Walker Pass, including the town of Inyokern and Highway 58 below Tehachapi Pass, including the town of Mojave. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ DAS
620 WWUS76 KHNX 241935 NPWHNX URGENT - WEATHER MESSAGE National Weather Service Hanford CA 1235 PM PDT Fri Mar 24 2023 CAZ338-250345- /O.CON.KHNX.WI.Y.0021.000000T0000Z-230325T1200Z/ Mojave Desert Slopes- Including the city of Mojave 1235 PM PDT Fri Mar 24 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT SATURDAY... * WHAT...Sustained west to northwest winds 20 to 30 mph, with gusts near 55 mph expected. * WHERE...Mojave Desert Slopes. * WHEN...Until 5 AM PDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs may be blown down. Travel will be difficult, particularly for high profile vehicles. * ADDITIONAL DETAILS...Highways affected include, but are not limited to Highway 178 below Walker Pass, including the town of Inyokern and Highway 58 below Tehachapi Pass, including the town of Mojave. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
356 WWUS76 KHNX 250317 NPWHNX URGENT - WEATHER MESSAGE National Weather Service Hanford CA 817 PM PDT Fri Mar 24 2023 CAZ338-251200- /O.CON.KHNX.WI.Y.0021.000000T0000Z-230325T1200Z/ Mojave Desert Slopes- Including the city of Mojave 817 PM PDT Fri Mar 24 2023 ...A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT SATURDAY... * WHAT...Sustained west to northwest winds 20 to 30 mph, with gusts near 55 mph expected. * WHERE...Mojave Desert Slopes. * WHEN...Until 5 AM PDT Saturday morning. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs may be blown down. Travel will be difficult, particularly for high profile vehicles. * ADDITIONAL DETAILS...Highways affected include, but are not limited to Highway 14, Highway 178 below Walker Pass, and Highway 58 below Tehachapi Pass, including the town of Mojave. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ BS
125 WWUS76 KHNX 251148 NPWHNX URGENT - WEATHER MESSAGE National Weather Service Hanford CA 448 AM PDT Sat Mar 25 2023 CAZ338-251300- /O.EXP.KHNX.WI.Y.0021.000000T0000Z-230325T1200Z/ Mojave Desert Slopes- Including the city of Mojave 448 AM PDT Sat Mar 25 2023 ...WIND ADVISORY WILL EXPIRE AT 5 AM PDT EARLY THIS MORNING... Winds have diminished and the Wind Advisory will expire at 5 AM. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this wind advisory went out at Mar 22, 1:31 PM PDT, 10 hours 49 minutes earlier.
Area forecast discussion, Mar 22, 1:31 PM PDT, 10 hours 49 minutes before
Area Forecast Discussion National Weather Service Hanford CA 131 PM PDT Wed Mar 22 2023 .SYNOPSIS... The low pressure system off the coast of California will continue to bring rain showers and possibly thunderstorms to the area this afternoon and into this evening. The showers will taper off Thursday morning and calm weather will prevail through the weekend, with a chance for mountain showers on Sunday. Another storm system will move through the area on Monday, bringing more rain and snow for our CWA through Wednesday. && .DISCUSSION... The upper level trough that caused the rain and snow yesterday has continued to spin in place over the Central California coast and will bring more rain showers this afternoon and evening, with the possibility for thunderstorms. This rain will taper off by Thursday morning and calm weather will prevail through the weekend. Flooding continues to be a major concern as more water flows off the mountains and into the rivers. Nuisance flooding will still be an issue as more rain adds to the water already on the ground. Be cautious when driving and avoid flooded roads. An upper level trough will dive down over the western CONUS and clip the Sierra Nevada with a chance for mountain showers early Sunday morning. This will clear before the next trough to come in, which will come off the northwest coast and bring in more rain and snow for the area. Probabilities for 0.25 inches or more of rain for valley locations are ~40-55%, and probabilities for 1 inch or more of rain in the foothills are ~45-50%. Probabilities for a foot of snow or more in the mountains or ~45-50%. These probabilities are for next Tuesday at 5 AM through next Wednesday at 5AM, when most of the precipitation associated with this system. && .AVIATION... Scattered MVFR conditions are expected for the San Joaquin Valley for the rest of today due to scattered rain showers. VFR conditions are expected to return tomorrow morning. && .AIR QUALITY ISSUES... ISSUED: 03/21/2023 13:52 EXPIRES: 03/22/2023 23:59 None. && .CERTAINTY... The level of certainty for days 1 and 2 is medium. The level of certainty for days 3 through 7 is medium. Certainty levels include low...medium...and high. Please visit www.weather.gov/hnx/certainty.html for additional information and/or to provide feedback. && .HNX WATCHES/WARNINGS/ADVISORIES... Flood Watch until 11 PM PDT this evening for CAZ300>322-332. Winter Storm Warning until 11 PM PDT this evening for CAZ318-320- 322>331. Winter Storm Warning until 5 PM PDT this afternoon for CAZ333>336. && public...EW aviation....EW weather.gov/hanford
In the hours before
Local storm report, Mar 22, 9:17 PM PDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
917 PM PDT WED MAR 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM FLOOD 15 SSW DOS PALOS 36.78N 120.72W
03/22/2023 FRESNO CA LAW ENFORCEMENT
CHP REPORTS #2 LANE ON INTERSTATE 5 SB SOUTH
OF LITTLE PANOCHE ROAD IS FLOODED.
&&The office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 22, 6:20 PM PDT | Areal Flood Advisory | HNX | Fresno, Merced | 3 hr |
| Mar 23, 1:37 PM PDT | Winter Weather Advisory | HNX | Kern | 21 hr |
| Mar 23, 1:53 PM PDT | River Flood Warning | HNX | Merced | 15 days |
Nearby
Wind Advisories in California, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.